Hail, Miami
- When
- March 30, 7:01 PM CST
- Where
- Miami County, 8 mi SW of Osawatomie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.418, -95.034
A cold front spawned thunderstorms across eastern Kansas on March 30th. Hail was reported in Osawatomie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front spawned thunderstorms across eastern Kansas on March 30th. Hail was reported in Osawatomie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 30, 3:15 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT FRI MAR 30 2007
.DISCUSSION...
DEEP UPPER LOW OVER SRN ROCKIES/SRN HIGH PLAINS FINALLY BEGINNING TO
MAKE SLOW PROGRESS EWD AS 100KT JET STREAK ROUNDS THE BASE OF THE
TROUGH. AGRESSIVE DRY PUNCH ALREADY NOTED ON WV IMAGERY ROTATING
INTO WRN TEXAS...WHILE SFC CYCLOGENESIS NOTED ACROSS CNTRL OKLA IN
AN AREAS OF STRONG DIFFLUENT FLOW ALOFT. REINVIGORATED DEEP MOISTURE
ADVECTION TAKING PLACE THROUGH THE WARM SECTOR OF THE CYCLONE
BRINGING PW VALUES BTW 1.25 AND 1.50 INCHES NWD INTO THE CNTRL
PLAINS WITH AID OF DEEP MERIDIONAL FLOW. INTENSE CONVECTION ALREADY
NOTED OVER A LARGE AREA OF CNTRL OKLA THROUGH SRN KANSAS THIS
AFTERNOON WITH LARGE SCALE BACKING OF WINDS ALOFT AHEAD OF A NWD
PROPAGATING MCV CAUSING THE CONVECTIVE SHIELD TO MOVE SLIGHTLY WEST
OF DUE NORTH. MEANWHILE...ADDITIONAL MORE SCATTERED STORMS QUICKLY
DEVELOPING OVER THE SRN HALF OF MISSOURI...DRIFTING SLOWLY NORTH
APPARENTLY ASSOCIATED WITH WEAK ISENTROPIC LIFT NEAR THE 305K LAYER.
EXPECT LARGE UPSCALE GROWTH OF CONVECTION THIS EVENING AS DYNAMIC
ENERGY FURTHER INTERACTS WITH MESOSCALE FEATURES AND CONDITIONAL
UNSTABLE ATMOSPHERE.
THOUGH BULK SHEAR WILL INCREASE SIGNIFICANTLY WITH THE APPROACHING
WAVE...MUCAPES WILL ONLY GENEROUSLY REACH NEAR 500 J/KG...AND WHILE
SEVERE CANNOT TOTALLY BE RULED OUT GIVEN THE OVERALL SHEAR
PROFILES...EXPECT ONLY ISOLATED REPORTS AT BEST. LARGEST CONCERN
WILL BE EXCESSIVE RAINFALL THIS EVENING AND OVERNIGHT. HPC FORECAST
QPF PINPOINTS LARGEST EXPECTED ACCUMULATIONS JUST WEST OF THE
CWA...HOWEVER FEEL OVERALL ANOMALOUS PWS ALONG WITH DEEP LAYER LIFT
WILL LEAD TO AT LEAST LOCALIZED ACCUMULATIONS AOA ONE
INCH...APPROACHING FFG VALUES. OTHER CONCERN WILL BE RIVER FLOODING
DUE TO RUNOFF DURING THE EARLY MORNING HOURS...WITH BASINS ACROSS
EASTERN KANSAS AND FAR WESTERN MISSOURI MOST AT RISK.
EXPECTING DRYSLOT SEEN IN WV IMAGERY TO ROTATE QUICKLY INTO THE
REGION OVERNIGHT AND EFFECTIVELY BRING THE CONVECTION TO AN END.
HOWEVER...LOW LEVEL BOUNDARY LOOKS TO REMAIN JUST WEST OF THE AREA
WITH RESIDUAL BOUNDARY LAYER MOISTURE YET TO BE MIXED OUT. THROUGH
THE MORNING HOURS AS MIXING DEEPENS...LOW LEVEL BOUNDARY WILL ADVECT
EAST...POSSIBLY VERY QUICK OR IN A DISCRETE JUMPING FASHION.
FORECAST SOUNDINGS PORTRAY A VERY INTERESTING COMBINATION OF LOW
LEVEL INSTABILITY JUXTAPOSED WITH EXTREME SHEAR ACROSS CENTRAL...AND
EVEN PORTIONS OF NWRN MISSOURI. BIG QUESTION IS HOW MUCH CLEARING
AND LOW LEVEL DESTABILIZATION CAN OCCUR PRIOR TO FROPA AND
INTRODUCTION OF DOWNSLOPE DRY AIR. SPC SLIGHT RISK OUTLINING LARGE
HAIL AND DAMAGING WINDS SEEMS TO COVER THE SITUATION FOR THE TIME
BEING.
21
EXTENDED DISCUSSION...
WARM START TO THE UPCOMING WORK WEEK BEHIND THE DEPARTING WEEKEND
SYSTEM. ALL AVAILABLE GUIDANCE SHOWING BRIEF UPPER RIDGING TO
PROGRESS ACROSS THE CENTRAL PLAINS AND MIDWEST MONDAY AHEAD OF NEXT
SHORT WAVE HEIGHT TROUGH TO SWING ACROSS THE ROCKIES. IN
ADVANCE...H85 TEMP PROGS ANYWHERE FROM 14-18C ACROSS THE CWA AND
HAVE THEREFORE BUMPED HIGHS MONDAY TO ACCOUNT FOR THIS TREND. STILL
EXPECTING LITTLE SOUTHWARD PUSH OF DRY AIR BEHIND THIS WEEKENDS
SYSTEM AND RESULTANT QUICK MOISTURE RETURN ACROSS THE SOUTHERN AND
CENTRAL PLAINS AS RETURN FLOW COMMENCES. APPEARS ADEQUATE MOISTURE
AND UPPER FORCING WILL FINALLY MEET ACROSS MISSOURI BY EARLY TUESDAY
MORNING AS FRONTAL BOUNDARY PUSHES ACROSS THE STATE.
THEREFORE...TAILORED HIGHEST POPS TOWARD LATE MONDAY NIGHT/TUESDAY
MORNING AND TRENDED DOWNWARD THROUGH THE AFTERNOON HOURS AS FRONT
PROGRESSES SOUTH. CONTINUED MENTION OF THUNDER WITH DEVELOPMENT
ALONG AND AHEAD OF THE FRONT AS GFS DEPICTS MUCAPE VALUES FROM
500-1000 J/KG TUE MORNING.
GFS ENSEMBLE MEMBERS CONTINUING TO HINT AT A DEEPENING UPPER LOW
SOUTH OF HUDSON BAY WITH SUBSEQUENT EASTERN US TROUGHING
ESTABLISHING THROUGH THE END OF THE WEEK. AMPLIFICATION OF THE UPPER
PATTERN TAKES SHAPE THROUGH THE WEEK AS WEST COAST RIDGING DEVELOPS
WITH HEIGHTS FALLING ACROSS THE EASTERN PACIFIC. THIS WILL PLACE THE
CENTRAL PLAINS AND MIDWEST ON A GENERAL NORTHWEST FLOW PATTERN
ALLOWING NEAR NORMAL TEMPS TO RETURN TO THE AREA. OTHERWISE...KEPT
FORECAST BEYOND TUESDAY DRY AS CONFIDENCE IS LOW WITH RESPECT TO ANY
EMBEDDED UPPER DISTURBANCES EMBEDDED WITHIN NORTHWEST FLOW PATTERN
AS WELL AS SUPPLY OF ADEQUATE MOISTURE.
DEROCHE
&&
.AVIATION...
NEARLY CARBON COPY OF LAST EVENING FOR TERMINAL SITES TONIGHT. GOING
FORECAST OF TS MAY NEED TO BE MOVED UP AN HOUR OR TWO BASED ON
LATEST RADAR TRENDS. UNLIKE LAST NIGHT...EXPECT GREATER COVERAGE OF
MVFR CIGS AND VIS...WITH PERIODS OF IFR CONDITIONS. SCATTERED MVFR
MAY CONTINUE INTO THE MORNING HOURS BEFORE LOW LEVEL MOISTURE IS
SCOURED EAST OF THE AREA.
21
&&
.HYDROLOGY...
OVERNIGHT AND MORNING HOUR RAINFALL PRODUCED A BROAD AREA OF ONE TO
ONE AND ONE HALF BASIN AVERAGE INCH RAINFALL GENERALLY NORTH OF A
KANSAS CITY TO CARROLLTON TO FAYETTE LINE. RAINFALL JUST SHORT OF
6-HOUR FFG VALUES...THUS DRAMATIC HYDROLOGIC RESPONSE RATHER
LIMITED. HEADWATERS OF PLATTE RIVER AND MONITEAU CREEK SHOWING THE
GREATEST RESPONSE...WITH MONITEAU CREEK CURRENTLY CRESTING NEAR 16
FOOT FLOOD STAGE. A LULL IN ACTIVITY EXPECTED FOR WATERSHED DURING
THE NEXT TWELVE HOURS...THUS CURRENT FORECAST FOR RIVER TO FALL
BELOW FLOOD IN THE NEXT COUPLE HOURS APPEARS ON TARGET. SITE
SPECIFIC MODEL AND MBRFC SAC SMA RUNS INDICATING PLATTE RIVER SYSTEM
WILL RISE ABOVE ACTION STAGE AT SHARP STATION...AGENCY AND PLATTE
CITY BASE ON PREVIOUS AND FORECAST RAINFALL. WILL HAVE TO MONITOR
SITUATION IF BASIN RAINFALL EXCEEDS ONE HALF INCH...AS THIS AMOUNT
OF RAINFALL WILL CAUSE RIVER TO FLIRT WITH FLOOD STAGE.
SF
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO NOON SATURDAY FOR MOZ001-
MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ011-MOZ012-MOZ013-
MOZ014-MOZ015-MOZ020-MOZ021-MOZ022-MOZ023-MOZ028-MOZ029-
MOZ030-MOZ031-MOZ037-MOZ038-MOZ043-MOZ044-MOZ053-MOZ054.
KS...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO NOON SATURDAY FOR KSZ025-
KSZ057-KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI MAR 30 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT FRI MAR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO ORGANIZE ACROSS CENTRAL AND EASTERN KANSAS LATE THIS AFTERNOON AND EARLY EVENING...AND MOVES TOWARDS WESTERN MISSOURI THROUGH THE EVENING HOURS. ALTHOUGH WIND SHEAR WILL INCREASE SIGNIFICANTLY AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE AREA...INSTABILITY WILL BE QUITE LOW WHICH WILL LIMIT THE SEVERE POTENTIAL. NEVERTHELESS...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER THIS EVENING...WITH MARGINALLY LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THESE WIDESPREAD THUNDERSTORMS WILL LIKELY PRODUCE EXTENSIVE HEAVY RAINFALL ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI...GENERALLY ALONG AND WEST OF A LINE FROM PRINCETON TO CARROLLTON TO CLINTON. THIS AREA IS UNDER A FLASH FLOOD WATCH...AND CAN EXPECT RAINFALL AMOUNTS IN EXCESS OF ONE INCH THROUGH THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENT UPPER LEVEL LOW PRESSURE WILL MOVE INTO CENTRAL KANSAS SATURDAY MORNING...AND PROGRESS INTO IOWA BY SATURDAY EVENING. THIS WILL PUSH THE AREA OF EARLY MORNING SHOWERS AND THUNDERSTORMS NORTHEAST OF MISSOURI BY THE MID MORNING HOURS. MEANWHILE...A SURFACE COLD FRONT WILL MOVE INTO CENTRAL MISSOURI DURING THE AFTERNOON...AND MAY PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. CONSIDERABLE UNCERTAINTY EXISTS CONCERNING THE AMOUNT OF DESTABILIZATION THAT CAN BE REALIZED AHEAD OF THE COLD FRONT BEFORE IT CLEARS THE OUTLOOK AREA. HOWEVER...IF SUFFICIENT HEATING DOES OCCUR BY THE EARLY AFTERNOON...SEVERE THUNDERSTORMS WOULD BE POSSIBLE ALONG AND EAST OF A LINE FROM PRINCETON TO CARROLLTON TO SEDALIA...WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING AS A COLD FRONT MOVES THROUGH KANSAS MISSOURI. IT IS UNCLEAR AT THIS TIME WHETHER SEVERE WEATHER WOULD DEVELOP AS A STRONG CAP AND LIMITED INSTABILITY MAY PRECLUDE DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY ACROSS CENTRAL MISSOURI. SPOTTERS ARE ALSO ENCOURAGED TO REPORT EXCESSIVE RAINFALL AMOUNTS AND OCCURRENCES OF FLOODING THROUGH SATURDAY. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 409 PM CDT FRI MAR 30 2007 MOZ044-302145- JOHNSON- 409 PM CDT FRI MAR 30 2007 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN JOHNSON COUNTY UNTIL 445 PM CDT... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LEETON...OR 6 MILES NORTHWEST OF WINDSOR. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN JOHNSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 641 PM CDT FRI MAR 30 2007 KSZ060-310030- LINN- 641 PM CDT FRI MAR 30 2007 ...SIGNIFICANT WEATHER ALERT FOR WESTERN LINN COUNTY UNTIL 730 PM CDT... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BRONSON...OR 16 MILES NORTHWEST OF FORT SCOTT...MOVING NORTH AT 25 MPH. THIS STORM WILL BE NEAR... BLUE MOUND BY 700 PM CDT. PARKER BY 730 PM CDT. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...PERSONS SHOULD REMAIN ALERT IN CASE THIS STORM INTENSIFIES FURTHER. BOOKBINDER
The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22213.